Without any shadow of doubt the most common question I am asked is whether Calpol and Nurofen can be taken together. To explain the answer fully it is important to first look at the active ingredients in these preparations, also what other products contain these active ingredients, and then how we can use them safely.
Calpol contains paracetamol. Paracetamol is used to treat two things in children – pain and high temperature/fever. The pain can be from many causes such as teething, sore throat, ear infection or injury. What a high temperature actually is can be read about on my ‘Temperatures’ blog – click here!
What’s important to note is that there are many other products on the Irish market which also contain paracetamol. It is important to ensure these products are not given together to avoid an overdose of paracetamol. The following list details the products which are available for children. New products may become available on the market and that is why it is always important to read the ingredients and dosage on the box of medicine you are giving.
- Calpol – click here for the patient information leaflet.
- Paralink Oral Solution – click here for the patient information leaflet.
- Paralink suppositories – click here for the patient information leaflet.
- Dozol (also contains diphenhydramine) – click here for more information
- Panadol Baby Suspension – click here for the patient information leaflet
- Teedex Oral Solution – Click here for more information
Some of these products such as Calpol and Paralink come in different strengths so always make sure you are using the correct product for your child’s age and at the correct dose.
Nurofen contains ibuprofen which is a useful drug for the reduction of a high temperature and mild to moderate pain such as teething pain, headache, earache, sore throats and also sprains and strains. It is a member of the ‘Non steroidal anti-inflammatory’ drugs. It works differenly to paracetamol and needs to be avoided in people with a history of asthma or bronchspasm. It should also be avoided in children who are dehydrated or who have ever suffered from gastrointestinal bleeding.
Ibuprofen is useful as whilst it also, like paracetamol, treats pain and fever it additionally helps with swelling and inflammation.
There are several products on the market which contain Ibuprofen and it is important to ensure these are not taken in combination with each other. They include:
- Nurofen for Children Oral Suspension – Click here for the patient information leaflet
- Nurofen Suppositories – click here for the patient information leaflet
- Easofen for Children – Click here for the patient information leaflet
- Brupro for Children – click here for the patient information leaflet
- Buplex for Children – click here for the patient information leaflet
When selecting the appropriate medication to treat your child you should consider their symptoms carefully. The aim is to use the lowest dose of medication needed for the shortest length of time. If the symptoms is persistent or severe then it is important to speak to a healthcare professional about how your child is feeling. For pain or fever I would recommend trying a paracetamol containing product first as it is a little gentler on the tummy. Paracetamol is not suitable for everyone though so please read the patient information leaflets attached and in the package to ensure it is safe for your child. Paracetamol can be repeated every four to six hours to a maximum of four doses in 24 hours. It generally works within 20-30 minutes. If you feel after approximately 60 minutes that your childs symptom has not improved it is then safe to give a dose of an ibuprofen containing medication at this time. Ensure to read the leaflet attached or in the packaging to ensure that ibuprofen is safe for your child. Ibuprofen can be repeated every six to eight hours to a maximum of three doses in 24 hours. I would advise writing a note each time you administer a medication so you can be careful to ensure overdosing does not occur.
So I suppose to cut a long story short – the answer to the question is – yes – Ibuprofen (Nurofen) and paracetamol (Calpol) can be taken together if needed and if they are suitable for your child. The recommendations are to only use antipyretic agents (calpol or nurofen) for a fever if your child appears distressed or unwell. Start with paracetamol and then if there is not an adequate reduction in your child’s symptoms you can give nurofen in addition. The correct dosage must be given at the correct time intervals and in the correct way to ensure safety. These medications should only be used when needed. Some people also find one more effective than the other so absolutely you can use ibuprofen instead of paracetamol first line if your find this the case. I tend to recommend paracetamol first as it is easier on the stomach.
I hope you have found this article helpful and if you have any questions at all please don’t hesitate to contact me by sending a private message to the WonderBaba facebook page (www.facebook.com/wonderbabacare) or by calling me (Sheena) at Milltown totalhealth Pharmacy in Dublin 6 on 012600262. I’m always happy to help! please visit www.milltownpharmacy.ie